By frayon Latest Reply 2012-02-15 15:22:47 -0600
Started 2012-01-17 18:46:31 -0600

I am a 57yr old maleI have had PAD,high blood pressure and copd since 04.In 09 I had a blockage in my right leg.They tried to do a bypass but gangrene had set in and had to be amputated.I have been on aspirin,bp meds,plavix and cholesteral meds since 04 and take them religously.In Dec of 10 I had to have a femoral bypass in my left leg which they replaced the artery with plastic.This past Sept. I noticed my feet turning black and went to VA er and found it had failed.They did another bypass using vein from right stump.I went back into hospital for an infection 2 weeks later and found it had also failed.They also found a pulmanary embolism and a clot in my shoulder.I was put on coumadin.While planning the next bypass,during an EKG was found that I have had a heart attack.I have so much chest pain due to COPD that I probably didnt pay attention.I went to see a cardiologist she put me on nitro pills.I have been on furosemide (water pill) since the amputation.I am waiting to have the nuclear stress test which she said if anything of concern shows I will have to have a cath lab done.
I was wondering if anyone has similiar problems.I didnt see a PAD site but atheroslerosis is a major problem with heart and the vascular system.If anyone could give advice I would appreciate it.Please pay attention to foot and leg pain and discoloration as it was my only sign.I am not diabetic and have worked on gettin cholesterol down but still smoke which is a major player.

12 replies

J Kate
J Kate 2012-02-15 15:22:47 -0600 Report

So sorry to hear about the struggles you are having. You are right smoking is a major player. Hard to do, but quiting is the best choice for your health. You can do it. Addiction connect and COPD has some great people to offer advice in that area if you want support. Best of luck to you.

redorangedog 2012-01-21 16:04:20 -0600 Report


Concerning Coumadin (Warfarin) intake: the trick to achieving a consistent INR# (2.0 to 3.0) is diet knowledge, balance and consistency . A little knowledge about which foods are rich in Vitamin K is necessary. Vitamin K fights against the effects of Coumadin. In general, green vegetables such as lettuce, salad greens, avocado, broccoli, soy products and especially brussel-sprouts are high in Vitamin K. Most oils are sky-high. Most meats and starches are very low. There are many places to find lists and charts showing the intensity of Vitamin K in foods. Consult these to learn and use when in doubt as a reference. As long as you are fairly regular in your Vitamin K consumption and take your recommended dose of Coumadin religiously, your INR will be consistently within range. It may take as long as a few months to achieve your balance. Vary any aspect significantly and it will go out of range. Too high means that your blood is too thin. Too low means that it is too thick. Both extremes are life-threatening.

Vitamin K and Coumadin have an inverse relationship. Remember this:
* More Vitamin K lowers INR#.
* More Coumadin raises INR#.

Have you blood measured for INR as directed.
Be consistent with your diet (especially with green vegetable and oil intake.)
Limit your alcohol and aspirin consumption. Both make your blood thinner.
Take your Coumadin as only instructed.
Show up for your blood tests.
Unusual bruising and/or bleeding indicates need for immediate medical intervention.
Beware of drug and vitamin interactions. Many multivitamins contain Vitamin K. Many drugs also effect blood thickness.

Knowledge, balance and consistency. Red

redorangedog 2012-01-21 02:13:24 -0600 Report

Redorangedog, Pain is a warning signal. Do not hesitate to go to the ED if you have chest pain. COPD medications can cause a heart attack. If you feel any change of temperature at the stump site, like heat or coldness, change of color, streaks of red, swelling, or discharge of any kind, and the presents of an odor means something is wrong and go to the ED. Know how to check for a femoral pulse. You need to feel that pulse beating, if not, go to the ED. If needed change your eating habits, go to Heart Connect for advise or the Healthy heart Plate from the Harvard heart newsletter, they have information that would interest you and it is free to your email and you can copy anything you want. You may want to ask your doctor about adding any supplement to aid in the healing process. Stop smoking, the VA has classes. Get some sugar free mints or hard candy or try changing the triggers that led you to smoke like the places, time,and situation that caused you to smoke and do something else like read, listen to music or take in other pleasing impressions instead. Physical therapy will help to increase upper body strength and socialize with other people with similar challenges. Join in a group of wheel chair sports. You also would benefit from cardiac rehab, nutrition counseling and the classes offered at the VA for PTSD. The classes for Post Traumatic Stress are very useful in practical living. You need a cardiac cath for a diagnosis. Get a second opinion by a specialist before any surgery. There are vascular, cardiac, pulmonary, orthopedic and nutritionists, available. Red

tinman101 2012-01-20 12:58:44 -0600 Report

Cutting back on smoking is not much better than smoking the pack a day. Throw away the cigarettes you have. Stay away from people that smoke and the places they have smoked, find something to do with your hands. Don't let the temptations get you down. I quit after smoking 45 years by going cold turkey and this is the way I did it.

redorangedog 2012-01-22 14:31:04 -0600 Report

Redorangedog, I am very proud of your success at smoking cessation. You added years to your life and everyone with you. I bet that you feel better now too. Red

HeartHawk 2012-01-18 23:15:44 -0600 Report


I'm afraid my first advice is probably the same at that of your docs - stop smioking. It is among the most aggressive promoters of arterial diseases.

The symptoms you describe are common in diabetics but you claim you do not have diabetes. You might ask yor docs to check for pre-diabetes, high post-prandial blood sugar (as opposed to fasting blood sugar), and insulin resistance. This can be determined with a test called the Oral Glucose Tolerance Test (OGTT).

Finally, you might want ot have an advanced lipoprotein test to look at things like small LDL and lipoprotein(a). Both these blood particles also greatly accelerates arterial disease.

You offer some great advice about paying attention to pain. Let us know if you have any addiitonal questions.


frayon 2012-01-19 19:31:28 -0600 Report

Thanks.I will ask about those test.My surgeons are top notch and hope they have as they dont understand why.They even brought in oncologist and hemotologistto help.They were suspecting cancer but havent found any,whew.I have gotten the smoking"speech"from them so much and have really been trying but the stress has been killin me.I have aty least cut back.Thanks for the info.